Non-uniformly hyperbolic horseshoes arising from bifurcations of Poincaré heteroclinic cycles
Publications Mathématiques de l'IHÉS, Volume 110  (2009), p. 1-217

In the present paper, we advance considerably the current knowledge on the topic of bifurcations of heteroclinic cycles for smooth, meaning C ∞, parametrized families {g t ∣t∈ℝ} of surface diffeomorphisms. We assume that a quadratic tangency q is formed at t=0 between the stable and unstable lines of two periodic points, not belonging to the same orbit, of a (uniformly hyperbolic) horseshoe K (see an example at the Introduction) and that such lines cross each other with positive relative speed as the parameter evolves, starting at t=0 and the point q. We also assume that, in some neighborhood W of K and of the orbit of tangency o(q), the maximal invariant set for g 0=g t=0 is K∪o(q), where o(q) denotes the orbit of q for g 0. We then prove that, when the Hausdorff dimension HD(K) is bigger than one, but not much bigger (see (H.4) in Section 1.2 for a precise statement), then for most t, |t| small, g t is a non-uniformly hyperbolic horseshoe in W, and so g t has no attractors in W. Most t, and thus most g t , here means that t is taken in a set of parameter values with Lebesgue density one at t=0.

@article{PMIHES_2009__110__1_0,
     author = {Palis, Jacob and Yoccoz, Jean-Christophe},
     title = {Non-uniformly hyperbolic horseshoes arising from bifurcations of Poincar\'e heteroclinic cycles},
     journal = {Publications Math\'ematiques de l'IH\'ES},
     publisher = {Springer-Verlag},
     volume = {110},
     year = {2009},
     pages = {1-217},
     doi = {10.1007/s10240-009-0023-x},
     zbl = {1181.37024},
     mrnumber = {2551484},
     language = {en},
     url = {http://www.numdam.org/item/PMIHES_2009__110__1_0}
}
Palis, Jacob; Yoccoz, Jean-Christophe. Non-uniformly hyperbolic horseshoes arising from bifurcations of Poincaré heteroclinic cycles. Publications Mathématiques de l'IHÉS, Volume 110 (2009) , pp. 1-217. doi : 10.1007/s10240-009-0023-x. http://www.numdam.org/item/PMIHES_2009__110__1_0/

[BC] M. Benedicks, L. Carleson, The dynamics of the Hénon map, Ann. Math. 133 (1991), p. 73-169 | MR 1087346 | Zbl 0724.58042

[BDV] C. Bonatti, L. Diaz, M. Viana, Dynamics Beyond Uniform Hyperbolicity, Encyclopedia of Math. Sciences 102 (2004), Springer, Berlin | MR 2105774 | Zbl 1060.37020

[BR] R. Bowen, D. Ruelle, The ergodic theory of Axiom A flows, Invent. Math. 29 (1975), p. 181-202 | MR 380889 | Zbl 0311.58010

[C] E. Colli, Infinitely many coexisting strange attractors, Ann. Inst. Henri Poincaré Anal. Non Linéaire 15 (1998), p. 539-579 | Numdam | MR 1643393 | Zbl 0932.37015

[CL] M. L. Cartwright, J. E. Littlewood, On nonlinear differential equations of the second order I, J. Lond. Math. Soc. 29 (1945), p. 180-189 | MR 16789 | Zbl 0061.18903

[L] M. Levi, Qualitative analysis of the periodically forced relaxation oscillations, Mem. Am. Math. Soc. 32 (1981), p. 244 | MR 617687 | Zbl 0448.34032

[MV] L. Mora, M. Viana, Abundance of strange attractors, Acta Math. 171 (1993), p. 1-71 | MR 1237897 | Zbl 0815.58016

[MPV] C. G. Moreira, J. Palis, M. Viana, Homoclinic tangencies and fractal invariants in arbitrary dimension, C. R. Acad. Sci. Paris Sér. I Math. 333 (2001), p. 475-480 | MR 1859240 | Zbl 1192.37032

[MY] C. G. Moreira, J.-C. Yoccoz, Stable intersections of regular Cantor sets with large Hausdorff dimensions, Ann. Math. 154 (2001), p. 45-96 | MR 1847588 | Zbl 1195.37015

[N] S. Newhouse, The abundance of wild hyperbolic sets and nonsmooth stable sets for diffeomorphisms, Publ. Math. I.H.E.S. 50 (1979), p. 101-151 | Numdam | MR 556584 | Zbl 0445.58022

[NP] S. Newhouse, J. Palis, Cycles and bifurcation theory, Astérisque 31 (1976), p. 44-140 | MR 516408 | Zbl 0322.58009

[P1] J. Palis, A global view of Dynamics and a conjecture on the denseness of finitude of attractors, Astérisque 261 (2000), p. 335-347 | MR 1755446 | Zbl 1044.37014

[P2] J. Palis, A global perspective for non-conservative dynamics, Ann. Inst. Henri Poincaré Anal. Non Linéaire 22 (2005), p. 485-507 | Numdam | MR 2145722 | Zbl 1143.37016

[P3] J. Palis, Open questions leading to a global perspective in dynamics, Nonlinearity 21 (2008), p. 37-43 | MR 2399817 | Zbl 1147.37010

[PT] J. Palis, F. Takens, Hyperbolic and the creation of homoclinic orbits, Ann. Math. 125 (1987), p. 337-374 | MR 881272 | Zbl 0641.58029

[PY1] J. Palis, J.-C. Yoccoz, Homoclinic tangencies for hyperbolic sets of large Hausdorff dimension, Acta Math. 172 (1994), p. 91-136 | MR 1263999 | Zbl 0801.58035

[PY2] J. Palis, J.-C. Yoccoz, Implicit Formalism for Affine-like Map and Parabolic Composition, Global Analysis of Dynamical Systems (2001), Institut of Phys., IOP, London | MR 1858472 | Zbl 1075.37506

[PY3] J. Palis, J.-C. Yoccoz, Fers à cheval non uniformément hyperboliques engendrés par une bifurcation homocline et densité nulle des attracteurs, C. R. Acad. Sci. Paris 333 (2001), p. 867-871 | MR 1873226 | Zbl 1015.37024

[Po] H. Poincaré, Les méthodes nouvelles de la mécanique céleste, III (1899), Gauthier-Villars, Paris | JFM 30.0834.08

[Ru] D. Ruelle, A measure associated with Axiom A attractors, Am. J. Math. 98 (1976), p. 619-654 | MR 415683 | Zbl 0355.58010

[S] S. Smale, Differentiable dynamical systems, Bull. Am. Math. Soc. 73 (1967), p. 747-817 | MR 228014 | Zbl 0202.55202

[Si] Ya. Sinai, Gibbs measures in ergodic theory, Russ. Math. Surv. 27 (1972), p. 21-69 | MR 399421 | Zbl 0255.28016